HIGH ALERT AND LOOK A LIKE – SOUND A LIKE MEDICATIONS

Emergency Emergency

High Alert Medication: Medications that have a heightened risk of causing significant patient harm when used in error.
High Alert Medication Category: a category of medications in which all drugs included are considered high alert although not listed individually in this Guideline includes:

  • Concentrated Electrolytes
  • Others includes : Insulines ; injectable Narcotic & Opiates; Neuromuscular blockers
  • Chemotherapy agents.

LOOK-ALIKE SOUND-ALIKE (LASA) MEDICATIONS mean that Medications with generic or proprietary names that look or sound like other medication names. Confusing medication names may lead to potentially harmful medication errors.

Concentrated Electrolytes:

  1. Restriction of concentrated electrolytes to critical areas. (ICUs, OR,ER,L&D,SCBU,ECU,CATH LAB)
  2. Special storage precaution: Separation, red cautionary labeling and locking of concentrated electrolytes.
  3. Verbal and Telephone order are prohibited when prescribing concentrated electrolytes medications Except in ICU emergencies.
  4. The order of concentrated Electrolytes must have the details for diluents requested and rate of infusion , incomplete or poorly handwriting orders will be returned for correction.

 

Other High Alert Medications:

  • Not accepting using letter U instead of unit in physician order for Heparin and Insulin or any prohibited/unapproved hospital abbreviations.
  • Special storage precaution: Separation, red cautionary labeling.
  • Verbal and Telephone order are prohibited when prescribing high alert medications Except in ICU emergencies.
  • Poorly handwriting medication orders are not accepted, will be returned for correction
  • Using infusion pumps / or with patient controlled analgesia (PCA).

A specific list of potentially problematic look-alike sound-alike medication combinations is identified and specific safety strategies implemented to decrease the potential for unintended LASA medication interchange. (Separation and labeling of similar product packaging (look-alike medications) & similar medication name (sound-alike medications) in pharmacy and /wards/departments) .
The LASA list will be revised annually following review of medication related error reports and recommendations from National Quality organizations such as: The Joint Commission and Institute for Safe Medication Practices (ISMP).

No Comments, Be The First!

Your email address will not be published.

%d bloggers like this: